Substance Use

Citalopram Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

orange citalopram pills

What You Need to Know About Citalopram Overdose

Citalopram is an FDA-approved drug used to treat depression, also known as an antidepressant. This particular antidepressant belongs to a group called SSRIs, which stands for selective serotonin reuptake inhibitors. This means it helps manage serotonin levels, a chemical that affects mood. Citalopram is usually taken as oral tablets or liquid drops. SSRIs are often given as an alternative to tricyclic antidepressants (TCAs) such as amitriptyline. 

Here at Zinnia Healing, we offer a tailored approach to substance abuse or misuse that can help people struggling with citalopram misuse rebuild their lives. We focus on a holistic approach with an emphasis on education, providing our clients with all the information they need. Call our helpline 24/7 at (855) 430-9439 for more information.

Can You Overdose on Citalopram?

Yes, you can overdose on citalopram, which is considered a medical emergency. Taking too much citalopram can lead to Serotonin Syndrome, a drug interaction that, without treatment, could lead to a fatal overdose.

What to Do in an Emergency?

If you suspect someone close to you is overdosing on citalopram, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Citalopram Overdose?

When someone has taken too much citalopram, they must seek medical assistance immediately. The healthcare professionals will need to know if it was a high-dose ingestion, if possible, rather than waiting for toxicology reports, as this could delay getting the right treatment. Serotonin blockers may reduce the physical effects of the overdose, while activated charcoal could help soak up any drug still in the person’s system before it does further damage. This is important to avoid QT prolongation, a serious heart problem. 

An ECG may be employed to check the condition of the individual’s heart for abnormalities. Treatment may also be given for high blood pressure or tachycardia.

Is a Citalopram Overdose Dangerous?

Yes, a citalopram overdose is extremely dangerous. While citalopram in low doses will gently regulate a person’s serotonin levels, large doses can cause too much serotonin to flood the brain. Instead of boosting the person’s mood, this can lead to adverse clinical effects, seizures, or death.

How Much Citalopram Does It Take to Overdose?

Any amount beyond the prescribed dose of citalopram could be considered an overdose and could, therefore, be dangerous. However, life-threatening cases of citalopram overdose occur at concentrations of over 600mg

What Are the Signs and Symptoms of a Citalopram Overdose?

Citalopram overdose symptoms include:

  • Irregular, slow, or rapid heart rate, including severe arrhythmias
  • Shivers and shakes
  • Cramps and muscle rigidity
  • Dilated pupils
  • Confusion
  • Increases sweating
  • Fever
  • Seizures

Other Citalopram Side Effect Complications

Citalopram has a range of side effects associated with normal use, which include:

  • Dry mouth
  • Biting and grinding the teeth
  • Changes in bladder routine
  • Trouble sleeping
  • Changes in libido

Someone on citalopram should only experience these symptoms in the first four weeks of being prescribed the drug. If these symptoms recur after this period, it could indicate an overdose or misuse. SSRI overdose is also linked to suicidal thoughts, which is highly problematic for someone already suffering from depression. Always seek medical attention if you suspect citalopram misuse or overdose.

Beating citalopram addiction or dependency can be a long and challenging road. At Zinnia Healing, our treatment programs are always based on the latest substance abuse research. We focus on developing new coping skills, so people learn how to enjoy life again. Call our helpline 24/7 at (855) 430-9439. We work with most insurance/healthcare providers.

What Increases the Risk of a Citalopram Overdose?

Citalopram is a prescription drug and won’t normally be prescribed to someone at risk of complications. A psychiatry professional may prescribe alternatives such as escitalopram if they believe side effects could be problematic. However, if someone hasn’t been upfront with their doctor about existing health problems, addictions, or substance use disorders that they are experiencing, they could already be at risk of contraindications.

Citalopram can strongly impact the heart and won’t normally be prescribed to those with heart conditions. Citalopram misuse and subsequent cardiac toxicity can lead to Torsades de Pointes, a potentially fatal heart irregularity.  

Why Does a Citalopram Overdose Occur?

A citalopram overdose can occur for many reasons. Someone may forget how much they have taken and take a second or third dose without realizing it. They may also believe they can take more to feel better, a common misconception with many antidepressants. Increasing the dosage of any drug without consulting a doctor can lead to health issues.

Someone may also take citalopram that hasn’t been prescribed to them. They may get this from a loved one or illicitly. They may think citalopram is right for them because they have depression or other mental health concerns. However, their medical conditions or lifestyle choices may place them at risk of an overdose.

How to Tell If Someone Is on Citalopram?

Typically, there are very few signs that someone is on citalopram if they take the usual dose recommended by their doctor. If you know them well, you may see increases in their mood and in their taking an interest in the things they enjoy. This is normal progress with successful antidepressant courses.

You may, however, notice that they suffer from the following side effects:

  • Drowsiness during the day or insomnia at night
  • Fidgeting or shakes
  • Nausea
  • Irregular heart rate
  • Clenching their jaw
  • Changes in mood
  • Anxious behavior

These side effects are more pronounced in the early weeks of taking SSRIs. If these symptoms continue, encourage the person to seek medical attention.

Why Would Someone Take Citalopram?

People choose to take antidepressants to help them deal with depression, anxiety, panic attacks, or other associated mental health problems. Citalopram is widely prescribed and usually used with no problems.

Someone may choose to self-medicate, believing that what works for one person will also work for them. This can lead to citalopram misuse or even dependency if they do this without consulting a doctor.

How to Help Someone With a Citalopram Use Disorder

Approach citalopram use disorder with compassion, as the person will likely believe that they are taking the drug correctly or that there is nothing problematic with taking citalopram.

Learn what you can about citalopram to support your loved one better.

Encourage the person to seek help, offer relevant resources, and explain that there are treatment options available that can help them overcome their dependency on citalopram.

For those struggling with citalopram, Zinnia Healing offers a new way forward. The team at Zinnia Healing understands the challenges of overcoming drug addiction and is committed to helping people achieve long-lasting recovery. If you or someone you know is struggling with addiction, call our team, who are available 24/7 at (855) 430-9439.